Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2001, 4:55 PM MDT for 4 counties in Colorado. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:55 PM MDT (22:55 UTC)
- Expired
- Jul 8, 2001, 5:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 37 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:00 PM MDT | Thunderstorm Wind 50 E | South Denver, CO | A wet microburst caused the roof of a hardware store in Tamarac Square to collapse. One employee received minor injures when she was struck in the head by falling debris. The combination of intense rain and wind downed trees and power lines. Electrical outa |
| Jul 8, 5:00 PM MDT | Thunderstorm Wind 50 E | Aurora Cherry Creek, CO | Two people received minor injuries when a wet microburst blew over several tents at the Cherry Creek Arts Festival. |
| Jul 8, 5:07 PM MDT | Hail 1 | Englewood, CO | |
| Jul 8, 5:20 PM MDT | Thunderstorm Wind 55 M | Denver Intl Arpt, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 082255
SVRDEN
COC001-005-031-059-082330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
455 PM MDT SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
DENVER COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF DENVER
NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 530 PM MDT
* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CENTRAL DENVER...MOVING NORTH AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
WESTERN AURORA...COMMERCE CITY...DENVER...ENGLEWOOD...GOLDEN...
NORTHEASTERN LAKEWOOD...LITTLETON...NORTHGLENN...SOUTHWESTERN
THORNTON...SOUTHERN WESTMINSTER...WHEAT RIDGE...SOUTHWESTERN DENVER
INTERNATIONAL AIRPORT...BUCKLEY AFB...CENTENNIAL...FEDERAL HEIGHTS...
GREENWOOD VILLAGE AND SHERIDAN.
RADAR IS ESTIMATING WINDS UP TO 70 MPH WITH THESE STORMS. HAIL UP
TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. HAIL
COVERING THE GROUND HAS ALSO BEEN REPORTED IN MANY AREAS. RAINFALL
RATES UP TO 2.5 INCHES PER HOUR ARE ALSO POSSIBLE WITH URBAN
FLOODING.
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
HAIL...INTENSE RAIN...AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR THE METRO AREA ISSUED
AT 4:22 PM.
LAT...LON 3965 10510 3957 10504 3958 10478 3976 10469
3987 10465 3991 10489 3989 10507 3985 10525
3973 10522
KOOPMEINERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM MDT, 2 hours 5 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 250 PM MDT SUN JUL 8 2001 MEAN POSITION OF UPPER LEVEL RIDGE TO BE OVER SOUTHEAST COLORADO THROUGH TUESDAY...WHICH KEEPS CWA UNDER MONSOON-TYPE MOISTURE CIRCULATION. WITH HIGH PRECIPITABLE WATER VALUES PROGGED...EXPECT CONTINUATION OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE PERIOD WITH HEAVY RAINERS POSSIBLE. FOR TONIGHT...STORMS CONTINUE ACROSS MOUNTAINS AND FOOTHILLS...WITH SOME REPORTS OF HEAVY RAINS AND SMALL HAIL ALREADY RECEIVED. SOME CONCERN FOR BURN AREAS AND POSSIBLE EROSION. RADAR SHOWING BOUNDARY MEANDERING ALONG SOUTHERN WELD COUNTY. ACROSS PLAINS...DECENT DIRECTIONAL SHEAR AND CAPES AROUND 1500 JOULES TO SUPPORT STRONG TO POSSIBLY SEVERE THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 70. SPC HAS ALREADY ISSUED SVR TSTM WATCH FOR THIS AREA. POTENTIAL FOR HEAVY RAIN AND SOME FLOODING...ESPECIALLY SINCE GROUND NORTH OF INTERSTATE 76 SATURATED. HOWEVER...WILL NOT ISSUE A FLASH FLOOD WATCH DUE TO THE SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT. COULD BE A BIT OF CONFUSION. AS IN PREVIOUS NIGHTS...STORMS SHOULD LAST WELL INTO THE NIGHT...ESPECIALLY OVER NORTHEAST PLAINS. ON MONDAY AND MONDAY NIGHT...ANOTHER ROUND OF MAINLY AFTERNOON AND THUNDERSTORMS EXPECTED. SOME STORMS TO PRODUCE HEAVY RAINS AS PRECIPITABLE WATER VALUES PROGGED BETWEEN 1 INCH AND 1.5 INCHES ACROSS THE PLAINS AND AROUND .75 INCHES FOR MOUNTAINS AND FOOTHILLS. MODELS SHOW SHORTWAVE MOVING ACROSS CWA DURING AFTERNOON...WHICH COULD ENHANCE RAINFALL. STEERING WINDS PROGGED TO BE AROUND 10 KNOTS...SO STORMS SHOULD BE SLOW-MOVING AND COULD DUMP ALOT OF RAIN IN A GIVEN SPOT. MODELS ALSO SHOW WEAK SURGE DURING THE MORNING... AND COOLER AIR COULD BREAK STRING OF CONSECUTIVE DAYS WITH 90 DEGREES AT DENVER. STORMS EXPECTED TO LAST INTO THE NIGHT...AGAIN. FOR TUESDAY AND TUESDAY NIGHT...STORMS SHOULD AGAIN FIRE LATE MORNING ACROSS MOUNTAINS AND FOOTHILLS...GRADUALLY MOVING ACROSS THE PLAINS DURING THE AFTERNOON. DESPITE AN INCREASE IN STEERING WINDS...SOME STORMS WILL AGAIN HAVE POTENTIAL FOR PRODUCING HEAVY RAINFALL. TEMPERATURE AND THICKNESS GRIDS SUPPORT TEMPERATURES IN THE 80S. FOR THE EXTENDED...SEE LITTLE CHANGE THROUGH THURSDAY AS LONG TERM MODELS KEEP UPPER HIGH CENTERED NEAR THE TEXAS PANHANDLE...ALLOWING FOR CONTINUED MOISTURE STREAM ACROSS CWA. BEYOND THURSDAY...MRF INDICATES HIGH SHIFTING WESTWARD...CENTERING OVER WESTERN NEW MEXICO. THIS SUGGESTS MOISTURE COULD BE SHUT OFF...INDICATING LESS CHANCES FOR STORMS. IN ANY CASE...WILL KEEP THE CHANCE OF STORMS GOING. D-L .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
| Jul 7, 8:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 7, 9:05 PM MDT | Severe Thunderstorm Warning | BOU | Park | 25 min |
| Jul 7, 9:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jul 8, 12:14 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 46 min |
| Jul 8, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 53 min |
| Jul 8, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Denver | 53 min |
| Jul 8, 5:11 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 94 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.